Hail, Woodbury
- When
- September 3, 1:40 PM CST
- Where
- Woodbury County, 3 mi N of Oto
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.333, -95.900
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 3, 1:34 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 234 PM CDT SUN SEP 3 2006 .DISCUSSION... UPPER LEVEL LOW PIVOTING SLOWLY SOUTHEAST THIS AFTERNOON. MAIN UPPER LEVEL FORCING PUSHING INTO NORTHWEST IOWA...WHICH HAS SPARKED SOME THUNDERSTORMS FROM FAR SOUTHEAST SD INTO NORTHWEST IOWA. HAD A REPORT EARLIER OF A FUNNEL WETS OF CANTON...AND THIS ENVIRONMENT DEFINITELY SUPPORTS FUNNELS WITH STRONG ENHANCED STRETCHING POTENTIAL UNDER THE UPPER LOW AND NEAR ANY OF THE WEAK CONVERGENT BOUNDARIES AT THE SURFACE. INSTABILITY MARGINAL SO NOT EXPECTING WIDESPREAD SEVERE...MAINLY A FEW FUNNELS AND SOME QUARTER OR SMALLER HAIL. MOST OF THE THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE AREA BY 00Z...BUT ADDITIONAL WRAP AROUND SHOWERS LIKELY INTO THE NIGHT AND POSSIBLY THROUGH MONDAY MORNING. AFTER THIS...PRETTY QUIET WEATHER MONDAY NIGHT INTO WEDNESDAY. DID NOT MAKE ANY DRASTIC CHANGES TO TEMPERATURES AS MIXING TO AROUND 850-800MB SEEMS REASONABLE AND LOWS BELOW GUIDANCE ALSO LOOK ON TRACK WITH RIDGE OF HIGH PRESSURE MOVING THROUGH. IN THE LATTER PERIODS(THU-SUN)...NORTHWEST FLOW PREVAILS WITH A COUPLE OF WAVES OF INTEREST. THURSDAY LOOKS LIKE A WEAKER WAVE DROPS SOUTHEAST ACROSS THE REGION...BRINGING ENHANCED WARMING AHEAD OF THE INCOMING FRONT. WILL BUMP TEMPS ABOVE GUIDANCE ON THURSDAY. DISAGREEMENT THEN SETS UP FOR FRIDAY THROUGH SUNDAY AS THE NEW 12Z GFS MORE IN LINE WITH THE 00Z GFS IN DRIVING FRONT SOUTH OF THE AREA ON THURSDAY NIGHT. THE ONLY DIFFERENCE IS THAT THE 12Z GFS BURIES THE FRONT IN NORTHERN OK. THIS SEEMS A LITTLE DRASTIC AS JET STREAK NOT EXTREMELY STRONG AND LOCATED FARTHER NORTH. THE 06Z GFS AND DGEX WANT TO TIE UP FRONT NEAR THE CWA AND THIS SEEMS A BIT TOO FAR NORTH. SO...WILL AIM FOR FRONT GOING SOUTH OF AREA...JUST NOT QUITE AS FAR AS 12Z GFS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1059 AM CDT SUN SEP 03 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1059 AM CDT SUN SEP 03 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER SOUTHWEST MINNESOTA...FAR EASTERN SOUTH DAKOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA.THERE WILL BE A SLIGHT RISK OF SHORT LIVED SEVERE STORMS PRIMARILY OVER NORTHWESTERN IOWA. THE MAIN THREAT WITH THESE STORMS WILL BE FOR HAIL UP TO NICKEL SIZE...GENERALLY SOUTH AND EAST OF A LINE FROM WINDOM...TO WORTHINGTON...TO SIOUX CENTER...TO PONCA. THERE WILL ALSO BE THE THREAT FOR AN ISOLATED TORNADO EAST OF A LINE FROM SPENCER TO LE MARS TO SLOAN.ANY TORNADO THAT DOES OCCUR WILL BE VERY BRIEF. THE PRIMARY THREAT TIME FOR SEVERE WEATHER WILL BE FROM 2 PM TO 7 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY AFTERNOON FROM SOUTHWEST MINNESOTA THROUGH NORTHWEST IOWA. WHILE SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED STORM MAY PRODUCE HAIL UP TO DIME SIZE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 2 PM TO 7 PM MAINLY OVER NORTHWESTERN IOWA AND SMALL PORTIONS OF SOUTHWESTERN MINNESOTA AND NORTHEASTERN NEBRASKA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 104 PM CDT SUN SEP 3 2006 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-066-067-069>071-032015- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-MOODY-MINNEHAHA-TURNER- YANKTON-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY... BROOKINGS...FLANDREAU...SIOUX FALLS...PARKER...CENTERVILLE... MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG...YANKTON...VERMILLION...NORTH SIOUX CITY... BERESFORD...ELK POINT...ALCESTER...JEFFERSON 104 PM CDT SUN SEP 3 2006 ...FUNNEL CLOUDS LATE THIS AFTERNOON AND EARLY EVENING... AT 1240 PM...A TRAINED SPOTTER REPORTED A FUNNEL CLOUD 1 MILE WEST OF INTERSTATE 29 NEAR HIGHWAY 18. CONDITIONS SHOULD BECOME MORE FAVORABLE THROUGH THE AFTERNOON FOR DEVELOPMENT OF THESE FUNNELS...ESPECIALLY ALONG AND EAST OF INTERSTATE 29. MANY TIMES...THESE KINDS OF FUNNELS DO NOT REACH THE GROUND...BUT BRIEF TOUCHDOWNS CERTAINLY CANNOT BE RULED OUT AT THIS TIME. IF YOU FEEL THAT YOUR SAFETY IS AT RISK... PLEASE SEEK SHELTER IMMEDIATELY IN A REINFORCED STRUCTURE AS THESE SIGNATURES ARE VERY DIFFICULT TO DETECT ON RADAR. CONDITIONS WILL CONTINUE TO BE MONITORED CLOSELY FOR FUTURE STATEMENTS OR WARNINGS. JM
The Omaha radar (KOAX), 119 km away, was scanning. The volume nearest the first event began at 19:37 UTC.
4 hail. Local standard time, as filed.
Large hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533504, 5533505, 5533506, 5533507.